Iowa, 2011

Winter Weather in Iowa, February 24 to 25, 2011

February 24 to 25, 2011 · NWS DVN · 7 events in 7 counties and zones

Low pressure tracked from eastern Oklahoma to northern Arkansas and then into the Ohio Valley on February 24-25, 2011. This storm system spread snow, briefly heavy, across portions of southeast Iowa, western Illinois and extreme northeast Missouri.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure tracked from eastern Oklahoma to northern Arkansas and then into the Ohio Valley on February 24-25, 2011. This storm system spread snow, briefly heavy, across portions of southeast Iowa, western Illinois and extreme northeast Missouri. Snow accumulations of 3 to 5 inches were common in those areas. The highest amount reported was 5.0 inches near Cantril, Iowa in Van Buren county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 24, 3:06 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Feb 24, 3:06 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 PM CST THU FEB 24 2011

.SYNOPSIS...
LOW PRESSURE IN EXTREME EASTERN OK WITH NICE FALL/RISE COUPLET
SHOWING UP. BEST PRES FALLS IN SOUTHERN MO SO THE LOW SHOULD TRACK
ACROSS THE OZARKS. DRIER NORTHEAST FLOW EATING AWAY AT THE SNOW IN
THE DVN CWA SO FAR BUT THE MOISTURE WILL WIN OUT. SNOW BEGAN AT
KIRKSVILLE MO AT ABOUT 2 PM. SURFACE DEWPOINTS IN THE 60S IN AR WITH
40S IN SOUTHERN MO SO COPIOUS MOISTURE AVAILABLE. CURRENT TEMPS IN
THE 30S THE DVN CWA BUT RANGE FROM THE MID 90S ALONG THE RIO GRANDE
IN SOUTH TX TO JUST BELOW ZERO IN ND.
..HAASE..

&&

.SHORT TERM...TONIGHT AND FRIDAY...
HEADLINES...ADDED JEFFERSON AND HENRY COUNTIES IN IOWA TO THE
WARNING. NO OTHER CHANGES MADE AT THIS TIME. FORECAST FOCUS
OBVIOUSLY ON THE SIGNIFICANT WINTER STORM TONIGHT.

TONIGHT...STRONG LOW PRESSURE TO TRACK THROUGH THE OZARKS TO OH BY
12Z FRIDAY. WILL CONTINUE WITH THE IDEA OF SNOW AMOUNTS OF 6 TO 10
INCHES ALONG AND SOUTH OF HIGHWAY 34...3 TO 6 INCHES BETWEEN HIGHWAY
30 AND 34...AND 1 TO 3 INCHES NORTH OF HIGHWAY 30. MODERATE TO HEAVY
SNOW WILL DEVELOP LATE THIS AFTERNOON IN OUR SOUTHERN CWA AND SPREAD
QUICKLY NORTHEAST THIS EVENING...BUT LIGHT SNOW IN OUR NORTH. THE
STRONGEST VERTICAL MOTION AND BULK OF THE QPF WILL OCCUR THIS
EVENING TO ABOUT MIDNIGHT THEN GRADUALLY DIMINISH OVERNIGHT. BUFKIT
SHOWS SEVERAL HOURS OF FAVORABLE 200 MB DEEP DENDRITIC SNOW GROWTH.
THE SNOW SHOULD BE ENDED BY ABOUT SUNRISE. TIGHTEST GRADIENT OCCURS
TONIGHT WITH SOME GUSTS TO 20 TO 25 MPH CREATING SOME BLOWING AND
DRIFTING. MIN TEMPS FORECAST TO DROP INTO THE 20S.

FRIDAY...SNOW SHOULD HAVE ENDED BY 12Z WITH THE SURFACE LOW PUSHING
RAPIDLY TO EASTERN PA BY NOON AND TO NEW ENGLAND IN THE AFTERNOON.
HOWEVER THE FUN NEVER ENDS. FAST ZONAL FLOW WILL ALREADY BRING A
RETURN TO A SOUTHWEST FLOW AND OVERRUNNING OF THE SOUTHERN EDGE OF
THE ARCTIC AIR THAT WILL BE OOZING SOUTHWARD BEHIND THE DEPARTING
SYSTEM. THIS WILL BE AHEAD OF THE NEXT MAJOR TROUGH DIVING INTO THE
WEST COAST. LIGHT SNOW SHOULD RAPIDLY SPREAD EASTWARD INTO OUR NW
CWA IN THE AFTERNOON. AS OF NOW WILL GO WITH CHANCE POPS AS THERE
ARE SOME TIMING DIFFERENCES. THE ECM/NAM BRINGS THE SNOW IN DURING
THE EVENING WHILE THE GFS PAINTS NEARLY THE ENTIRE CWA IN LIGHT SNOW
IN THE AFTERNOON. LATER SHIFTS CAN ADJUST POPS UPWARD IF NECESSARY.
AS OF NOW EXPECTING ACCUMULATIONS FRIDAY AFTERNOON IN OUR NW CWA TO
BE LESS THAN AN INCH. WITH THE FRESH SNOW COVER MAX TEMPS WILL
STRUGGLE TO REACH THE MID 20S TO LOWER 30S.

..HAASE..

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
FRIDAY NIGHT INTO SATURDAY NIGHT THE REGION WILL BE UNDER MID LEVEL
ZONAL FLOW AS A SIGNIFICANT TROF MOVES FROM THE EASTERN PACIFIC INTO
THE SOUTHWESTERN U.S. BY FRIDAY EVENING LOW LEVEL FLOW IS ALREADY
BACKED TO A SOUTHERLY DIRECTION AND REMAINS THAT WAY THROUGH
SATURDAY NIGHT.  THIS WILL PROVIDE AND EXTENDED PERIOD OF ISENTROPIC
LIFT AND PERIODS OF SNOW OR LIGHT SNOW OVER MUCH OF THE AREA.
SNOWFALL AMOUNTS WILL BE LIGHT FOR THE MOST PART.  HOWEVER DURING
THE DAY SATURDAY MODELS MOVE A SHORTWAVE ACROSS THE NORTH CENTRAL
STATES WITH AND ASSOCIATED 300MB JET STREAK THROUGH THE DAKOTAS AND
SOUTHERN MN.  THIS SHOULD ENHANCE THE FORCING AND HAVE ALLOWED FOR
ABOUT A HALF INCH TO ONE INCH ACCUMULATION OVER MOST OF THE CWFA BY
00Z SUNDAY. TEMPERATURES WILL ALSO BE AN ISSUE ESPECIALLY WITH FRESH
SNOW COVER OVER THE CWFA AND DEEP SNOW AT THAT IN THE SOUTH.
COMPLICATING THE TEMPERATURE FORECAST WILL BE EXTENSIVE CLOUD COVER
AND COLD HIGH PRESSURE SLIDING ACROSS MN AND WI.  WILL STAY AWAY
FROM THE COLDEST GUIDANCE WHICH SUGGESTS SINGLE DIGIT LOWS NORTH FOR
SUNDAY MORNING AND KEEP MINS MAINLY IN THE TEENS NORTH TO 20S SOUTH
SATURDAY AND SUNDAY AND HIGHS SATURDAY IN THE 20S TO LOW 30S.

ANOTHER POTENT STORM SYSTEM WILL LIFT OUT OF THE SOUTHWESTERN U.S.
AND MOVE THROUGH THE CENTRAL U.S. SUNDAY THROUGH MONDAY.  THE 12Z
GFS/GEM SUGGEST A MORE WESTERN TRACK OF THE SURFACE LOW TO THE WEST
OF THE CWA OR OVER THE WESTERN HALF SUNDAY NIGHT. THE ECMWF MOVES
THE SYSTEM JUST TO OUR SOUTHEAST MONDAY MORNING.  I AM INCLINED TO
FAVOR THE ECMWF WITH FRESH AND PROBABLY DEEP SNOW COVER IN PLACE
OVER THE SRN CWFA IMPACTING THE LOW LEVEL BAROCLINIC ZONE WHICH
WOULD FAVOR A MORE SOUTHERN TRACK.  THE SYSTEM WILL BE PULLING LOTS
OF LOW LEVEL MOISTURE NORTH INTO THE STRONG BAROCLINICITY WITH
MODELS SHOWING 850MB DEWPOINTS AROUND 10C ADVECTING NORTH INTO THE
MID MISSISSIPPI VALLEY AND PW/S EXCEEDING 200 PERCENT OF NORMAL
AHEAD OF THE SYSTEM.  WITH THE STRONG FORCING AND SOME MID LEVEL
INSTABILITY TO SUPPORT THUNDER THIS SYSTEM SHOULD BE A HEAVY RAIN
PRODUCER.

MODEL PROGS HOLD PCPN OFF UNTIL SUNDAY AFTERNOON BUT WENT WITH BROAD
BRUSH CHANCE POPS ALL DAY SUNDAY DUE TO THE STRONG WARM MOIST
ADVECTION AT 850MB ALREADY IN PROGRESS AT 12Z SUNDAY.  IF THE PCPN
DOES MOVE IN DURING THE MORNING THEN SOME FREEZING RAIN WOULD BE
POSSIBLE ESPECIALLY OVER THE NORTHERN HALF OF THE CWFA. PCPN SHOULD
BE ALL RAIN BY SUNDAY EVENING.  A MENTION OF ISOLD T WAS INCLUDED
FOR SUNDAY NIGHT WHEN STRONGEST FORCING AND STEEPER MID LEVEL LAPSE
RATES WILL BE IN PLACE.  WARM AIR BEING PULLED NORTH BY THE STORM
SHOULD ALSO MELT OFF SOME OF THE SNOW FROM TONIGHT STORM.  THE SNOW
MELT AND POTENTIAL HEAVY RAINS COULD CAUSE SIGNIFICANT RISES ON AREA
RIVERS.

THE SYSTEM WILL BE PULLING EAST OF THE CWFA MONDAY WITH PCPN
CHANGING TO SNOW.  AT THIS POINT ONLY MINOR ACCUMULATIONS ARE
EXPECTED.  THE SYSTEM SHOULD ALSO GENERATE SOME STRONG NORTHWEST
WINDS AS IT MOVES EAST.  MODEL PROGS ARE SUGGESTING 825 AND 850 MB
WINDS AROUND 50KTS DURING THE DAY...WITH A TIGHT PRESSURE GRADIENT
BEHIND THE SYSTEM TO SUPPORT STRONG WIND GUSTS.

FOR THE REST OF THE WEEK IT STILL LOOKS RELATIVELY QUITE.  MID LEVEL
WEST NORTHWEST FLOW DEVELOPS OVER THE NORTHERN U.S.  LOW PRESSURE
PROGGED TO MOVE THROUGH THE NORTH CENTRAL U.S. WILL DRAG A WEAK COLD
FRONT/TROF THROUGH THE REGION TUESDAY/TUESDAY NIGHT BUT IT SHOULD BE
A DRY FROPA.  TEMPERATURES LOOK SEASONAL AT THIS POINT...HIGHS
MAINLY IN THE 30S AND 40S AND LOWS MAINLY IN THE 20S.  ..DLF..

&&

.AVIATION...
MVFR CIGS REMAINDER OF THIS AFTERNOON THEN WIDESPREAD IFR/LIFR
CIGS/VIS IN MODERATE TO HEAVY SNOW...MAINLY ALONG AND SOUTH OF I-80.
FARTHER NORTH AT KCID/KDBQ LIGHTER SNOWS EXPECTED. ACCUMULATIONS
TONIGHT IN THE 6 TO 10 INCH RANGE ALONG AND SOUTH OF HIGHWAY 34...
3 TO 6 INCHES BETWEEN HIGHWAY 30 AND 34...AND 1 TO 3 INCHES NORTH
OF HIGHWAY 30. SNOW WILL DIMINISH AFTER MIDNIGHT AND END BY SUNRISE
FRIDAY. MVFR CIGS TO LINGER ON FRIDAY WITH LIGHT SNOW DEVELOPING
LATER IN THE AFTERNOON AND EVENING. NORTHEAST TO NORTH WINDS 10 TO
15 KNOTS WITH GUSTS TO OVER 20 KNOTS TONIGHT...THEN NORTH AROUND 10
KNOTS OR LESS ON FRIDAY.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     FRIDAY FOR CEDAR-CLINTON-IOWA-JOHNSON-KEOKUK-LOUISA-
     MUSCATINE-SCOTT-WASHINGTON.

     WINTER STORM WARNING UNTIL 6 AM CST FRIDAY FOR DES MOINES-HENRY
     IA-JEFFERSON-LEE-VAN BUREN.

IL...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     FRIDAY FOR BUREAU-CARROLL-HENRY IL-MERCER-PUTNAM-ROCK
     ISLAND-WHITESIDE.

     WINTER STORM WARNING UNTIL 6 AM CST FRIDAY FOR HANCOCK-HENDERSON-
     MCDONOUGH-WARREN.

MO...WINTER STORM WARNING UNTIL 6 AM CST FRIDAY FOR CLARK-SCOTLAND.

&&

HAASE/DLF
Hazardous weather outlook, Feb 24, 10:42 AM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1042 AM CST THU FEB 24 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251645-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1042 AM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT WINTER STORM WILL AFFECT THE OUTLOOK AREA LATE THIS
AFTERNOON AND TONIGHT. A WINTER STORM WARNING IS IN EFFECT FOR
LOCATIONS ALONG AND SOUTH OF HIGHWAY 34...WHILE A WINTER WEATHER
ADVISORY IS IN EFFECT FOR AREAS SOUTH OF AN IOWA CITY...TO
CLINTON...TO MOUNT CARROLL LINE. SNOW WILL DEVELOP LATE THIS
AFTERNOON AND SPREAD OVER THE ENTIRE AREA THIS EVENING AND OVERNIGHT.
MODERATE TO HEAVY SNOW IS LIKELY AT TIMES...WITH DRIFTING AND SOME
BLOWING SNOW BY LATE EVENING AS NORTH WINDS INCREASE TO 15 TO 25 MPH.
SNOW TOTALS OF 1 TO 3 INCHES ARE LIKELY IN THE NORTHERN PORTIONS
OF THE AREA...WITH 3 TO 6 INCHES LIKELY BETWEEN HIGHWAY 30 AND
HIGHWAY 34...AND 6 TO 10 INCHES SOUTH OF HIGHWAY 34.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE SNOW WILL BE POSSIBLE LATE FRIDAY INTO SATURDAY AS ANOTHER
WEATHER SYSTEM MOVES ACROSS PORTIONS OF THE MIDWEST. SNOW AMOUNTS
ARE STILL UNCERTAIN AT THIS TIME...BUT THE LATEST INDICATIONS
SUGGEST THAT LIGHT SNOW ACCUMULATIONS OF A COUPLE OF INCHES ARE
POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA BY SATURDAY AFTERNOON.

AN ACTIVE WEATHER PATTERN WILL LEAD TO ANOTHER POTENTIALLY MAJOR
STORM SYSTEM WHICH COULD PRODUCE SIGNIFICANT AMOUNTS OF RAIN...
FREEZING RAIN OR SNOW IN THE OUTLOOK AREA SUNDAY INTO MONDAY. THE
STORM TRACK AND AMOUNTS OF EACH TYPE OF PRECIPITATION WITH THIS
SYSTEM ARE STILL UNCERTAIN AT THIS TIME. STAY TUNED TO LATER
FORECASTS AND UPDATES CONCERNING THIS LATE WEEKEND STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...ANY
SNOWFALL REPORTS OF AN INCH OR MORE WOULD BE APPRECIATED.

HAASE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Lee

When
February 24, 7:00 PM CST to February 25, 2:00 AM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

Winter Weather, Van Buren

When
February 24, 7:00 PM CST to February 25, 2:00 AM CST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

A trained spotter measured 5.0 inches of snow near Cantril.

Winter Weather, Des Moines

When
February 24, 7:50 PM CST to February 25, 2:10 AM CST
Where
Des Moines forecast zone
Reported by
Trained Spotter
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

A trained spotter measured 3.0 inches of snow 6 miles northwest of Burlington.

Winter Weather, Jefferson

When
February 24, 7:50 PM CST to February 25, 1:45 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Winter Weather, Keokuk

When
February 24, 7:50 PM CST to February 25, 1:30 AM CST
Where
Keokuk forecast zone
Reported by
Trained Spotter
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

A trained spotter measured 4.5 inches of snow 4 miles east of What Cheer.

Winter Weather, Henry

When
February 24, 8:00 PM CST to February 25, 2:50 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
February 24, 8:00 PM CST to February 25, 1:45 AM CST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

A CoCoRaHS observer measured 4.0 inches of snow about 7 miles north of Ainsworth.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286733, 286734, 286729, 286731, 286732, 286730, 286735.